Hawaii, 2018

Volcanic Ashfall in Hawaii, June 4 to 6, 2018

June 4 to 6, 2018 · NWS HFO · 2 events in 2 counties and zones

Halemaumau Crater on the Kilauea Volcano Summit showed bursts of volcanic emissions from time to time. Areas of trace to light volcanic ash and/or Pele's hair (lightweight volcanic glass particles) were deposited over portions of the South Hilo, Puna, and Kau districts on the Big Island of Hawaii.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HFO wrote it up.

Halemaumau Crater on the Kilauea Volcano Summit showed bursts of volcanic emissions from time to time. Areas of trace to light volcanic ash and/or Pele's hair (lightweight volcanic glass particles) were deposited over portions of the South Hilo, Puna, and Kau districts on the Big Island of Hawaii. There were no reports of significant injuries or property damage from the ash fall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before the first event at Jun 4, 3:44 PM HST, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 4, 3:44 PM HST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
344 PM HST Mon Jun 4 2018

.SYNOPSIS...
Fresh trade winds will continue through the week as persistent
high pressure sets up north of the area. Incoming clouds and
showers will focus over windward and mauka areas, occasionally
blowing to leeward sides of the smaller islands at times. Trade
showers may become more active during the second half of the week.

&&

.DISCUSSION...
A persistent subtropical high north of the state will drive
trade winds across the state into this weekend. Water vapor
imagery shows an upper trough located to the northeast of the
island chain. Midlevel ridging is strong at 7000 feet according to
00Z soundings at Hilo and Lihue. Precipitable water (PW) values
are near seasonal normal of 1.42 inches.

Visible satellite shows scattered to broken low clouds carried
over the islands by the trades this afternoon. Partly to mostly
cloudy skies prevail across most of the state and radar shows
scattered light showers associated with these passing clouds.
Incoming clouds and showers will generally focus over windward and
mauka areas, occasionally blowing to leeward sides of the smaller
islands at times. This weather pattern will remain relatively
unchanged over the next 24 hours.

The upper trough will form a cutoff low northeast of the islands
and linger upstream of the area Tuesday and linger in the area
just east to southeast of the Big Island into Friday. Weakening in
the midlevel ridge will occur and may help to slow the trades down
a little bit Wednesday through Friday. This feature may cause
some enhancement to the trade wind showers during this period and
we anticipate a wetter and cloudier trade wind period. Trades
will continue to focus more of this rainfall over the windward and
mauka areas. The weekend may bring a slight boost to trade wind
speeds and a drying trend.

&&

.AVIATION...
A strong surface ridge sitting about 750 nm north of the state
will produce a locally breezy trade wind flow, and a mid level
ridge will maintain stable conditions with a strong inversion
around 7,000. As a result, AIRMET Tango is in place for moderate
low level turbulence to the lee of terrain on all islands and will
likely remain in place for the next couple of days.

VFR conditions dominate over most areas this afternoon. Isolated
MVFR ceilings are found over windward slopes, and MVFR visibility
in vog is occurring over the Kona slopes of the Big Island and
adjacent waters. Little movement of the vog is expected through
tomorrow. A poorly organized area of low level moisture is
expected to move over windward slopes overnight, leading to
increased coverage of MVFR ceilings and possibly causing areas of
mountain obscuration.

After yesterday afternoon's explosive ash eruption at Kilauea's
Halemaumau Crater, there has been little to no ash production
according to a morning USGS report and observation from web
cameras.

&&

.MARINE...
Surface high pressure far north of the state will maintain
locally strong trade winds into mid-week. A Small Craft Advisory
(SCA) is in effect through tomorrow afternoon for the typically
windier waters around the Big Island and Maui County, and for the
Kaiwi Channel and the windward Maui waters. Trade wind speeds are
expected to decrease slightly by late Tuesday, however, the
typically windier waters around the Big Island and Maui County
will likely continue to see SCA conditions through Tuesday night.
Thereafter, the forecast calls for winds through the coastal
waters, except the Alenuihaha Channel, to stay below SCA into the
weekend.

The current south swell will hold at advisory levels through
tomorrow afternoon. Spectral density at the NDBC buoys south of
the state (51002, 51003, 51004) continue to show spikes in the
15-16 sec period. The most recent observations from the newly
deployed PacIOOS Barber's Point buoy (51212) show the significant
wave height and period hovering around 4 feet, 15 sec. A High
Surf Advisory (HSA) is in effect for all south facing shores
through 6pm Tuesday. This south swell is then forecast to
gradually subside from Tuesday evening into Thursday. Another
long- period south swell is forecast to arrive by early Friday,
once again bringing surf reaching near or at the HSA criteria.

The locally strong trade winds will maintain rough surf along the
east facing shores this week. A couple of small northwest swells
may produce a slight bump in surf along some north facing shores
of the smaller islands from Wednesday into this weekend.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST Tuesday for south facing shores
of Niihau, Kauai, Oahu, Molokai, Lanai, Kahoolawe, Maui and Big
Island.

Small Craft Advisory until 6 PM HST Tuesday for Kaiwi Channel-
Maui County Windward Waters-Maui County Leeward Waters-Maalaea
Bay-Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-
Big Island Southeast Waters.

&&

DISCUSSION...Foster
AVIATION...Wroe
MARINE...Eaton

In the hours before

Special weather statement, Jun 4, 5:00 PM HST, 0 minutes before
Special Weather Statement
National Weather Service Honolulu HI
500 PM HST Mon Jun 4 2018

HIZ024-025-051700-
South Big Island-Big Island North and East-
500 PM HST Mon Jun 4 2018

...NO SIGNIFICANT ASH PRODUCTION AT HALEMAUMAU CRATER THOUGH
PELE'S HAIR CONTINUES NEAR LEILANI ESTATES...

Web cams and radar data have shown no recent ash emissions from
Halemaumau Crater.

However, Pele's hair and other lightweight volcanic glass
particles from high fountaining fissures near Leilani Estates are
being carried downwind. These volcanic particles can cause skin
and eye irritation similar to volcanic ash, so avoid exposure.
Pele's hair can scratch glass and car finishes. Use plenty of
water to rinse Pele's hair off vehicles and avoid using windshield
wipers.

&&

For more information on the status of Kilauea Volcano, please see
https://volcanoes.usgs.gov/volcanoes/kilauea/status.html.

For health and safety recommendations, please visit the Hawaii
Interagency Vog Information Dashboard at https://vog.ivhhn.org.

The USGS website for submitting ash reports can be found at
http://hawaiiash.science.

Foster

Event by event

2 volcanic ashfall. Local standard time, as filed.

Volcanic Ashfall, South Big Island

When
June 4, 5:00 PM HST to June 6, 6:45 PM HST
Where
South Big Island forecast zone
Reported by
Other Federal Agency

Volcanic Ashfall, Big Island North and East

When
June 4, 5:00 PM HST to June 6, 6:45 PM HST
Where
Big Island North and East forecast zone
Reported by
Other Federal Agency

What these are

The record’s own kinds of event.

The same day elsewhere

More

Every storm in Hawaii in 2018Every state in 2018This day in weather historyWarnings in Hawaii, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755733, 755734.